When Your Antidepressant Makes You Gain Weight
Recently, I received an email from a man who described his wife's frustration at her weight gain. She had worked very hard at losing weight a few years earlier but had gained it back and more after her physician put her on antidepressant medication for her fibromyalgia. What caused their distress was the doctor's attitude toward her obesity. According to the husband, the doctor saw her as just one more "fat patient" in his office and had neither the time nor the patience to help her regain her formerly thin body. When the woman complained that the medication made her hungry all the time, the doctor responded by saying she ought to exert more self-discipline.
Anyone who is obese has a right to be disturbed and angry when the doctor sees only a "fat patient" instead of someone who needs understanding and help in dealing with the reasons behind the overeating.
Unfortunately, the time to uncover the causes for the obesity and support weight- loss efforts is often limited in today's health care situation. But when the physician knows, or should know, that the medication being prescribed may make the patient fat, time should be spent explaining this side effect and helping the patient develop strategies to diminish or avoid this outcome.
Simple guidelines are all that are necessary to help the patient stop gaining and start losing weight. The patient should be told that even though the medication is increasing the activity of serotonin, it may at the same tim, be activating another chemical in the brain that increases appetite. Or the drug may be blocking another function of serotonin, namely its ability to shut off eating. The effect of this is to make the patient feel unsatisfied with the amount of food eaten at a meal or as a snack. This urge to eat caused by the meds squashes will power and many extra calories are often consumed each day.
The remedy, as we write in The Serotonin Power Diet, is so simple. Eat carbohydrates before meals and as scheduled snacks so the brain makes new serotonin. Let that serotonin turn off the appetite so that the patient does not have to rely on will power. Exercise, even gently, to increase muscle mass and use up extra calories.
Depression, pain from fibromyalgia, distress from anxiety disorder and other problems needing antidepressant medication are difficult enough to endure. No doctor should add significant weight gain to the problems the patient takes into the medical office.